South Dakota, 2001

Hail in South Dakota, June 18, 2001

June 18, 2001 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 18, 3:20 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 18, 3:20 PM CST, 22 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CST MON JUN 18 2001

COLD FRONT HAS SWEPT INTO WESTERN SD THIS AFTERNOON AND CONTINUES
PRESSING SOUTH AND EAST. OUTFLOW BOUNDARIES ASSOCIATED WITH EARLIER
CONVECTION ARE ALSO MOVING SOUTH ACROSS THE EASTERN PORTION OF THE
STATE. SPEED MAX EVIDENT IN WATER VAPOR IMAGERY IS MOVING OUT OF
WY INTO SW SD THIS AFTERNOON AND SHOULD INTERACT WITH SFC BOUNDARIES
TO DEVELOP TSTMS ACROSS ERN SD IN MN THIS AFTERNOON AND EVENING.
BEST PRESSURE FALLS EXIST ACROSS MN WHILE SFC LOW HAS BEEN ANALYZED
EAST OF YKN. THIS LOW SHOULD TRACK TO THE NNE INTO THE BEST PRESSURE
FALLS THIS EVENING. UPPER LEVEL VORT MAX REMAINS TO THE NORTH ACROSS
ND BUT ENOUGH ENERGY SHOULD SLIDE INTO NRN PORTIONS OF THE STATE
TO BOOST STORMS. 1800 UTC SOUNDING SHOWS SFC BASED CAPE OF ALMOST
1300 J/KG WITH LI OF -4. INSTABILITY IS MOSTLY ALOFT THOUGH AS LOW
LEVEL BACKED INTO THE NE ON THE NORTHWEST SIDE OF THE SFC BOUNDARY
ACROSS SE SD. FCST SOUNDING FROM EARLIER ETA RUN IS MUCH MORE
FAVORABLE...ESPECIALLY ACROSS THE FAR EAST WHERE CAPE VALUES
INCREASE TO FCST LEVELS OF ALMOST 3500 J/KG WITH LI OF -7. LOW
LEVEL SHEAR NO IMPRESSIVE THOUGH...ONLY 17 M/S AHEAD OF COLD FRONT.
WILL MENTION SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN SECTIONS
THIS EVENING. LESSER AMOUNTS TO THE WEST. CYCLONIC FLOW REMAINS IN
PLACE THROUGH WEDNESDAY BUT MOST SIGNIFICANT SHORT WAVE ENERGY
PASSES OUT OF THE REGION BY EARLY TUE. MINOR WAVES ROTATING AROUND
UPPER LOW WILL BRING PERIODS OF CLOUDS TO THE REGION WITH SHOWERS
POSSIBLE WEDNESDAY. CLEARING SHOULD BEGIN WEDNESDAY NIGHT.

.EXTENDED FORECAST DISCUSSION...
SUMMERLIKE PATTERN TO DEVELOP DURING EXTENDED PERIOD...AS ZONAL FLOW
AMPLIFIES. UPPER TROF DIGS INTO NORTHERN PACIFIC...AS WELL AS OVER
THE ERN CONUS. THIS CAUSES UPPER RIDGE TO BULGE NORTHWARD OVER
CENTRAL CONUS THRU PERIOD. THIS RIDGE MEANDERS EAST...AND AXIS WILL
BE EAST OF AREA BY END OF PD...PLACING CWA IN SW FLOW ALOFT. AT THE
SFC...HIGH PRESSURE BUILDS IN OVER REGION...PUSHING MOISTURE
SOUTHEAST AND KEEPING COLUMN DRY. THIS HOLDS THRU FRIDAY...WHEN SFC
FLOW RETURNS SOUTHERLY AND MOISTURE BEGINS TO WORK BACK IN. NCEP
ENSEMBLES/AVN ENSEMBLES SUGGEST CHANCE OF TSRA POSSIBLE BY SUNDAY IN
WEST...AND IN EAST AS LOW LEVEL FLOW INCREASES OFF GULF...AND MEAN
SFC TROF IN LEE OF ROCKIES MOVES EAST. MRF HINTING AT E-W ORIENTED
WRM FRONT LIFTING NORTH ON SUN...ONLY ADDING TO CONFIDENCE OF TSRA
THREAT SUN/MON.

.ABR...NONE.

FAUCETTE/BINAU

In the hours before

Special weather statement, Jun 18, 10:01 AM CST, 5 hours 41 minutes before
SDZ003>007-009>011-015-016-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 AM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE...

THE SElVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE.

FAUCETTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spink

When
June 18, 3:42 PM CST
Where
Spink County, Conde
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.150, -98.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5255143.